, Volume 10, Issue 3, pp 333-341

Total Variation Distance for Poisson Subset Numbers

Purchase on Springer.com

$39.95 / €34.95 / £29.95*

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Let n be an integer and A 0,..., A k random subsets of {1,..., n} of fixed sizes a 0,..., a k , respectively chosen independently and uniformly. We provide an explicit and easily computable total variation bound between the distance from the random variable $ W = {\left| { \cap ^{k}_{{j = 0}} A_{j} } \right|} $ , the size of the intersection of the random sets, to a Poisson random variable Z with intensity λ  =  EW. In particular, the bound tends to zero when λ converges and $ a_{j} \to \infty $ for all j = 0,..., k, showing that W has an asymptotic Poisson distribution in this regime.

Received February 24, 2005